Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Cleveland, OH

August 6, 2018Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 6, 2018, 4:29 PM EDT for Geauga County, Lake County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 4:29 PM EDT (20:29 UTC)
Expired
Aug 6, 2018, 5:00 PM EDT
In force
31 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 55 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS51 KCLE 062029
SVRCLE
OHC055-085-062100-
/O.NEW.KCLE.SV.W.0055.180806T2029Z-180806T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
429 PM EDT MON AUG 6 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Geauga County in northeastern Ohio...
  Lake County in northeastern Ohio...

* Until 500 PM EDT.

* At 429 PM EDT, a severe thunderstorm was located near Willoughby,
  or near Willowick, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Painesville, Willowick, Chardon, Fairport Harbor, Mentor,
  Willoughby, Eastlake, Madison, Perry, Timberlake, Lakeline,
  Willoughby Hills, Mentor-On-The-Lake, Kirtland, North Perry,
  Kirtland Hills, Waite Hill, Grand River and North Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 8137 4166 8147 4183 8106 4158 8106
TIME...MOT...LOC 2029Z 240DEG 24KT 4161 8135 

HAIL...1.00IN
WIND...60MPH
 
$$

Bray
2 follow-up statements
918 
WWUS51 KCLE 062048
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
448 PM EDT MON AUG 6 2018

OHC055-085-062100-
/O.CON.KCLE.SV.W.0055.000000T0000Z-180806T2100Z/
Geauga OH-Lake OH-
448 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN GEAUGA AND CENTRAL LAKE COUNTIES...

At 447 PM EDT, a severe thunderstorm was located near Chardon, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Painesville, Chardon, Fairport Harbor, Mentor, Madison, Perry,
Mentor-On-The-Lake, Kirtland, North Perry, Kirtland Hills, Grand
River and North Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 8132 4170 8138 4183 8106 4158 8106
TIME...MOT...LOC 2047Z 240DEG 24KT 4165 8124 

HAIL...1.00IN
WIND...60MPH
 
$$

Bray
247 
WWUS51 KCLE 062057
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
457 PM EDT MON AUG 6 2018

OHC055-085-062107-
/O.EXP.KCLE.SV.W.0055.000000T0000Z-180806T2100Z/
Geauga OH-Lake OH-
457 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GEAUGA AND LAKE
COUNTIES WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4156 8132 4170 8138 4183 8106 4158 8106
TIME...MOT...LOC 2057Z 240DEG 24KT 4168 8116 

$$

Bray

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:25 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 6, 3:25 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Mon Aug 6 2018

.SYNOPSIS...
High pressure over the mid Atlantic states will weaken and
allow a cold front will move east into the region late tonight.
The front will stall across in the area Tuesday. Low pressure
will move east across Ohio along the boundary Wednesday. Weak
high pressure will build in for Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Radar shows isolated convection now along the lake breeze east
of KCLE and nothing much more across northern OH or nwrn PA. To
our west however convection across southern lower MI is moving
east. The HRRR looks to be having trouble with this so
confidence in its evolution is low. Movement is primarily east
however if the line develops further south it would time into or
at least near KTOL by around 5pm. A severe thunderstorm watch
is just to our west. Capes feeding into the line of storms are
between 2K and 4K J/kg would would expect storms to be
energetic as they move in. The HRRR may have a better handle on
subsequent convection which it develops to our west/northwest
and moves in after 00Z affecting most if not all locations
through the night. Will have likely pops most places with cat
pops northwest. Tuesday would expect showers and thunderstorms
to redevelop as a cold front drifts in from the northwest,
eventually stalling across the area or just to our southeast.
Models bring a short wave east across the region Tuesday night.
With moisture remaining in place will have chance pops for the
evening increasing to likely overnight with the best energy.
Highs Tuesday low to mid 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A somewhat active latter half of the week begins Wednesday with
a cold front draped across the area in the morning, moving east
out of the area by the afternoon. Opted for minor changes to
pops during the day, pushing the likely pops a bit further east
, but have retained mid/high chance pops for most of the area
with some reinforcing mid level energy pushing across the area
Wednesday. Surface high pressure will regain control across the
region Wednesday night into Thursday, and have opted for a dry
forecast Wednesday night through Thursday morning, although a
piece of mid level energy tracking southeast through the
southern Great Lakes may bring a stray shower Thursday morning
into the afternoon. A stronger cold front will push south
through the Great Lakes Thursday settling close to the region
Thursday night and moving into the area on Friday. Pops increase
from Thursday afternoon through Friday from north to south
across the area, with the highest pops on Friday in the mid/high
chance range. Kept temps close to previous forecast, leaning
towards consensus MOS vs. raw guidance. The warmest day on
Thursday could see highs in the mid 80s across the area.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Model trends are similar but still some doubt as to the timing
of systems in the Long Term Forecast. Both models have low
pressure system centered over Lake Erie by daybreak Saturday.
After that models diverge. GFS pushes low SE of forecast area
Saturday night, then it lifts north over the area again by
daybreak Monday. ECMWF on the other hand moves the low east of
the forecast area Saturday night then moves next system over the
area late Sunday into Monday. Best chance for convection
sometime Friday night into Saturday. Timing still in doubt so
went scattered -tsra both periods. Kept Saturday night into
Sunday dry then low chance pops from Sunday night into Monday.
Temps should remain near normal.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
High pressure is weakening across northern OH and nwrn PA this
afternoon. Radar shows isolated to scattered diurnal showers
and thunderstorms across mainly the eastern half of the area.
Radar also has thunderstorms across southern lower MI. Have
timed these into the KTOL area by 20Z. This evening expecting
the eastern activity to decrease/dissipate. Further west the
HRRR shows a line of convection moving in from the west after
03z moving east to near a KERI-KCLE line between 06Z-08Z with
lighter rain filling in behind. Will have VFR conditions for the
early evening with conditions dropping to MVFR overnight as
showers and thunderstorms move ese across the area. Should be
slow to improve Tuesday.

OUTLOOK...Non-VFR possible with patchy morning BR. Non-VFR
likely in thunderstorms Tuesday afternoon through Wednesday.

&&

.MARINE...
Quiet conditions expected on the lake through the rest of the
week as high pressure remains centered south of the lake as a
cold front slowly approaches from the northwest. The front will
move across the lake Tuesday night into Wednesday, with
southwest winds becoming northwest behind the front. Winds will
quickly return to west/southwest flow by Thursday as high
pressure builds back across the lake. Another stronger cold
front will push south across the lake on Friday with winds
becoming northerly. Winds through the period will generally be
10 kts or less.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Greenawalt
LONG TERM...DJB
AVIATION...TK
MARINE...Greenawalt
Hazardous weather outlook, Aug 6, 5:44 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
544 AM EDT Mon Aug 6 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
544 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:28 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT MON AUG 6 2018

OHZ011-012-061800-
Lake-Cuyahoga-
128 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES...

At 128 PM EDT, a strong thunderstorm was located near Cleveland
Heights, or near Cleveland, moving east at 15 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Cleveland, Willowick, Euclid, Cleveland Heights, Solon, Willoughby,
Eastlake, Warrensville Heights, Highland Hills, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Mayfield Heights, East
Cleveland, Lyndhurst, University Heights, Bedford, Wickliffe and
Beachwood.

LAT...LON 4162 8140 4139 8139 4139 8165 4150 8170
      4164 8147
TIME...MOT...LOC 1728Z 252DEG 13KT 4146 8160

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:28 PM EDTSpecial Weather StatementCLECuyahoga32 min
Aug 6, 5:04 PM EDTSpecial Weather StatementCLEGeauga41 min
Aug 6, 5:29 PM EDTSpecial Weather StatementCLELucas46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.